Iowa, 2010Tornado and Damaging Winds in Iowa, June 5, 2010
June 5, 2010 · NWS DMX · 6 events in 3 counties and zones
A cold front moved southeast into Iowa during the afternoon hours. The airmass remained quite unstable in spite of the convection that took place during the morning.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $67,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front moved southeast into Iowa during the afternoon hours. The airmass remained quite unstable in spite of the convection that took place during the morning. CAPE by mid afternoon was in the 3000 to 4000 J/kg range with lifted indices in the -5 to -8 C range. Shear values were quite high, in the 50 to 70 kt range. The freezing level increased during the day and was around 14,500 feet by the afternoon. Available CAPE in the -10 to -30 C layer of the atmosphere was in the 500 to 700 J/kg range. Significant downdraft CAPE was present in the 700 to 900 J/kg range. Storms formed along the cold front and raced east quite rapidly. Though there was 1.75 inches of precipitable water, the narrowness of the line and the speed of movement limited the rainfall totals. Most of the storms produced wind gusts of 30 to 40 MPH and pea size hail. One storm east of Boone produced high winds, which moved a vehicle that was in park about 10 feet. A narrow line became more cohesive by early evening. A brief spin-up tornado touched down in Warren County east of St. Charles. VORTEX-2 observed the tornado as it crossed the Interstate just south of Highway 92. As the line of storms progressed they turned into a forward propagating system and produced high winds as they crossed Appanoose County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 5, 3:25 PM CST, 25 minutes earlier.
Area forecast discussion, Jun 5, 3:25 PM CST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
425 PM CDT SAT JUN 5 2010
.SHORT TERM /TONIGHT/...
CDFNT MOVG A BIT SLOWER THAN MODELS INDICATED...BUT WITH SFC WAVE
ADVANCING RAPIDLY ACRS IA EXPECT TO SEE THE CDFNT PUSH SE SVR WX A
POSSIBILITY OVR THE SWRN HLF OF THE STATE WITH THE BEST CHC OVR THE
SWRN COUNTIES. DECENT SHEAR IN THE 0-1 KM LYR AND INC CAPE SUGGEST
ATMOS BCMG MORE FAVORABLE. TSRA OVF NRN IA MAY CONSOLIDATE...BUT
NOT BE THE REAL SHOW. WILL RUN A PRE-1ST PD FCST TO TAKE INTO
ACCOUNT INIT CONVECTION. SHOULD SEE THINGS MOVE OUT OF THE CWA
FAIRLY QUICLY THIS EVE AS PUSH OF DRIER AIR ADVANCES THE CDFNT OUT
OF IA BY ERY TO MID EVE. AFT THE INIT PUSH OF COOLER AIR...WINDS
WILL SLACKEN AND DRY AIR ADVN WILL FAULTER SIM TO WHAT HAPPENED A
FEW NGTS AGO. HELD TEMPS A BIT ABV MOS FOR THAT REASON.
.LONG TERM /SUNDAY THROUGH SATURDAY/...
THE LONG TERM CONTINUES TO BE A DIFFICULT PERIOD TO FORECAST WITH
GENERALLY ZONAL FLOW AND NUMEROUS SHORT WAVES MOVING THROUGH THE
FLOW. SINCE CONFIDENCE IS LOW REGARDING TIMING AND THE MODELS HAVE
NOT CHANGED MUCH FROM THEIR PREVIOUS RUNS I MADE LITTLE CHANGE TO
TIMING OF THUNDERSTORMS. I DID HOWEVER WARM TEMPS FROM THURSDAY
NIGHT ON. RIDGING BUILDS INTO THE UPPER MIDWEST DURING THIS PERIOD
AND FAIRLY STRONG WARM ADVECTION TAKES PLACE OVER IOWA.
HOWEVER...THE PARADE OF SHORTWAVES ALSO CONTINUES SO I LEFT CHANCE
OR SLIGHT CHANCE POPS IN THROUGH THE PERIOD AND EVEN INCREASED
POPS FOR FRIDAY.
&&
.HYDROLOGY...
FLASH FLOOD WATCH HAS BEEN EXTENDED UNTIL 9 PM SOUTH OF INTERSTATE
80. WIDESPREAD THREE TO SIX INCH RAINFALL LAST NIGHT HAS CAUSED
NUMEROUS ROADS TO CLOSE WITH RECORD FLOODING ON THE EAST FORK OF
THE 102 RIVER IN BEDFORD. A COLD FRONT WILL PUSH ACROSS THE AREA
THIS EVENING. MORE STRONG THUNDERSTORMS ARE FORECAST TO MOVE
ACROSS THE AREA THIS EVENING WITH AGAIN A HEAVY RAIN THREAT. THE
STORMS SHOULD MOVE THROUGH MORE QUICKLY TONIGHT AND ARE NOT
EXPECTED TO REDEVELOP OVER THE SAME AREA AS THEY DID LAST NIGHT.
HOWEVER...SINCE FLOODING IS ALREADY UNDERWAY...ANY ADDITIONAL
RAINFALL WILL LIKELY CAUSE FLOODING.
&&
.DMX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 9 PM CDT THIS EVENING FOR ADAIR-ADAMS-
APPANOOSE-CASS-CLARKE-DAVIS-DECATUR-LUCAS-MADISON-MAHASKA-MARION-
MONROE-RINGGOLD-TAYLOR-UNION-WAPELLO-WARREN-WAYNE.
&&
.SHORT TERM/AVIATION...MS
.LONG TERM/HYDROLOGY...FAB
Hazardous weather outlook, Jun 5, 4:53 AM CST, 10 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
553 AM CDT SAT JUN 5 2010
IAZ075-085-086-096-097-061100-
MAHASKA-MONROE-WAPELLO-APPANOOSE-DAVIS-
553 AM CDT SAT JUN 5 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL IOWA.
.DAY ONE...TODAY AND TONIGHT
A MODERATE RISK OF SEVERE WEATHER EXISTS TODAY. THUNDERSTORMS CAN
BE EXPECTED THIS MORNING WITH HEAVY RAINFALL...QUARTER SIZED HAIL
AND 60 MPH WINDS POSSIBLE.
MORE SIGNIFICANT STORMS MAY DEVELOP THIS AFTERNOON. A FEW
TORNADOES... 2 INCH DIAMETER HAIL AND 75 MPH WINDS ARE POSSIBLE
BETWEEN 3 PM AND 9 PM TODAY. ADDITIONAL AREAS OF HEAVY RAIN IS
ALSO POSSIBLE DURING THIS PERIOD.
A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA. PLEASE REFER TO
THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR
FURTHER DETAILS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
ADDITIONAL CHANCES FOR THUNDERSTORMS WILL OCCUR MONDAY...TUESDAY
AND THURSDAY. THE SEVERE WEATHER POTENTIAL FOR THIS PERIOD WILL BE
BETTER DEFINED IN THE COMING DAYS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 3 PM AND 9 PM TODAY.
IAZ047>050-057>062-070>074-081>084-092>095-061100-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-ADAMS-UNION-CLARKE-LUCAS-
TAYLOR-RINGGOLD-DECATUR-WAYNE-
553 AM CDT SAT JUN 5 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.
.DAY ONE...TODAY AND TONIGHT
A SLIGHT RISK FOR SEVERE STORMS EXIST TODAY. STORMS THIS MORNING
COULD PRODUCE QUARTER SIZED HAIL AND HEAVY RAINFALL. AN ISOLATED
TORNADO...HALF DOLLAR SIZED HAIL AND 65 MPH WINDS ARE POSSIBLE
THIS AFTERNOON.
A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA. PLEASE REFER TO
THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR
FURTHER DETAILS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
ADDITIONAL CHANCES FOR THUNDERSTORMS WILL OCCUR MONDAY...TUESDAY
AND THURSDAY. THE SEVERE WEATHER POTENTIAL FOR THIS PERIOD WILL BE
BETTER DEFINED IN THE COMING DAYS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TODAY.
IAZ044>046-061100-
CRAWFORD-CARROLL-GREENE-
553 AM CDT SAT JUN 5 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
IOWA.
.DAY ONE...TODAY AND TONIGHT
A SLIGHT RISK FOR SEVERE STORMS EXIST TODAY. STORMS THIS MORNING
COULD PRODUCE QUARTER SIZED HAIL AND HEAVY RAINFALL. AN ISOLATED
TORNADO...QUARTER SIZED HAIL AND 65 MPH WINDS ARE POSSIBLE
THIS AFTERNOON.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
ADDITIONAL CHANCES FOR THUNDERSTORMS WILL OCCUR MONDAY...TUESDAY
AND THURSDAY. THE SEVERE WEATHER POTENTIAL FOR THIS PERIOD WILL BE
BETTER DEFINED IN THE COMING DAYS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED TODAY.
IAZ004>007-015>017-023>028-033>039-061100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-
553 AM CDT SAT JUN 5 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IOWA.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS ARE FORECAST FOR TODAY. AN ISOLATED SEVERE
STORM WITH QUARTER SIZED HAIL IS POSSIBLE. IN ADDITION...LOCALLY
HEAVY RAINFALL MAY OCCUR.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SCATTERED MAINLY NON SEVERE THUNDERSTORMS ARE POSSIBLE SATURDAY.
ADDITIONAL CHANCES FOR THUNDERSTORMS WILL OCCUR MONDAY...TUESDAY
AND THURSDAY. THE SEVERE WEATHER POTENTIAL FOR THIS PERIOD WILL BE
BETTER DEFINED IN THE COMING DAYS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
DONAVON
In the hours before
Local storm report, Jun 5, 12:55 PM CST, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
155 PM CDT SAT JUN 05 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 PM FLOOD 6 SE BEDFORD 40.61N 94.64W
06/05/2010 TAYLOR IA LAW ENFORCEMENT
WATER OVER THE ROAD...ROAD CLOSED ON 317TH BETWEEN ORANGE
AND MONTANA ST.
&&
BFSpecial weather statement, Jun 5, 3:45 PM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
445 PM CDT SAT JUN 5 2010
IAZ036>039-047>050-059>061-072-073-052345-
HAMILTON-HARDIN-GRUNDY-BLACK HAWK-BOONE-STORY-MARSHALL-TAMA-
DALLAS-POLK-JASPER-MADISON-WARREN-
INCLUDING THE CITIES OF...WEBSTER CITY...ELDORA...GRUNDY CENTER...
WATERLOO...BOONE...AMES...MARSHALLTOWN...TOLEDO...ADEL...
DES MOINES...NEWTON...WINTERSET...INDIANOLA
445 PM CDT SAT JUN 5 2010
...TORNADO WATCH IS IN EFFECT UNTIL 11 PM CDT THIS EVENING...
A BROKEN LINE OF THUNDERSTORMS STRETCHING FROM AUDUBON TO
STRATFORD...PARKERSBURG AND WAVERLY WILL CONTINUE TO MOVE EAST
AROUND 45 MPH LATE THIS AFTERNOON. ANY OF THE STORMS WILL BE
CAPABLE OF QUICKLY BECOMING SEVERE...AND PRODUCING LARGE
HAIL...DAMAGING WINDS...OR EVEN A TORNADO. AREAS FROM ADEL TO
AMES...GRUNDY CENTER AND WATERLOO WILL BE IMPACTED BY THESE STORMS
BY 530 PM...WITH THE DES MOINES METRO AREA AFFECTED AROUND 6 PM.
LOCALLY HEAVY RAIN WILL OCCUR...WITH RAINFALL RATES OVER ONE INCH
PER HOUR POSSIBLE.
MOYER
Thunderstorm Wind, Boone
- When
- June 5, 3:50 PM CST
- Where
- Boone County, 4.62 mi SW of Boxholm
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 42.130, -94.160
Vehicle moved 10 feet by winds. Vehicle was in park.
Tornado, Warren
- When
- June 5, 5:11 PM CST to 5:12 PM CST
- Where
- Warren County, 3.37 mi WSW of St Marys to 2.59 mi SW of St Marys
- Rating
- EF0
- Path length
- 1.13 mi
- Path width
- 30 yd
- Reported by
- Other Federal Agency
- Coordinates
- 41.300, -93.789
VORTEX 2 member reported a tornado crossing Interstate 35 south of Highway 92. Tornado dissappeared in the rain east of the interstate.
Thunderstorm Wind, Appanoose
- When
- June 5, 6:35 PM CST
- Where
- Appanoose County, 1.05 mi E of Garfield
- Measured
- 69 kt (79 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Law Enforcement
- Coordinates
- 40.770, -92.980
Power poles snapped and shingles torn off of a roof. Trees were also topped by strong straight line winds.
Thunderstorm Wind, Appanoose
- When
- June 5, 6:44 PM CST
- Where
- Appanoose County, Centerville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 40.730, -92.870
Thunderstorm Wind, Appanoose
- When
- June 5, 6:45 PM CST
- Where
- Appanoose County, Centerville
- Measured
- 57 kt (66 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 40.730, -92.870
Several large branches were downed and a few trees as well.
Thunderstorm Wind, Appanoose
- When
- June 5, 6:55 PM CST
- Where
- Appanoose County, 0.52 mi W of Exline
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 40.650, -92.840
A trained spotter said a thunderstorm wind gust struck his northbound pickup truck from the west and pushed the truck over a lane.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Ohio, June 5 to 6, 20107 deaths · 28 injured · $103 million · EF4 · 15 events
- Tornadoes and Flash Flood in Illinois, June 5 to 6, 20101 death · 31 injured · $12 million · EF3 · 15 events
- Tornadoes and Flash Flood in Michigan, June 5 to 6, 201011 injured · $61 million · EF2 · 10 events
- Tornadoes and Damaging Winds in Indiana, June 5 to 6, 20104 injured · $1.2 million · EF3 · 9 events
- Tornadoes and Damaging Wind in Illinois, June 5, 2010$87 million · EF2 · 12 events
- Tornadoes and Damaging Winds in Michigan, June 5, 2010$900,000 · EF2 · 8 events
- Tornado and Flash Flooding in Illinois, June 5, 2010$1.0 million · EF2 · 3 events
- Tornado and Damaging Winds in Ohio, June 5, 2010$500,000 · EF2 · 3 events
- Excessive Heat in Nevada, June 5 to 6, 20101 death · 1 event
- Tornado and Flash Flooding in Michigan, June 5 to 6, 2010$2.3 million · EF1 · 5 events
- Flooding in Utah, June 5 to 10, 2010$6.5 million · 2 events
- Tornado and Flash Flooding in Ohio, June 5, 2010$655,000 · EF1 · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 223656, 223663, 223683, 223682, 223685, 223684.